, Volume 1464, Issue 1, p 6

Alginic acid/calcium carbonate/magnesium carbonate

  • show all 0 hide

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access
This is an excerpt from the content

Author Information

An event is serious (FDA MedWatch definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * requires intervention to prevent permanent impairment or damage

  • * Drug overdose

  • A 59-year-old woman developed severe hypercalcaemia and renal failure after the excessive use of alginic acid/calcium carbonate/magnesium carbonate [Rennies Dual Action].

    The woman presented to an emergency room with vomiting, diarrhoea and dysarthria. She was noted to have orofacial dyskinesia. Blood tests showed a corrected calcium level of 5.2 mmol/L and renal impairment (creatinine 308 µmol/L). Her serum level of 1,25-dihydroxyvitamin D was markedly elevated, at > 250 nmol/L.

    The woman was administered aggressive IV fluid resuscitation. When questioned, she admitted to the excessive use of alginic acid 150mg/calcium carbonate 625mg/magnesium carbonate 73.5mg tablets for many years, typically consuming 4−6 tablets per day. Due to worsening hea